Liver Damage from D-Bol

By Travis DeGraff

Oh, you know how I love my case studies.  I feel as if there is always something to learn from these, or perhaps just keep in mind the potential dangers of over use (I’m not suggesting this guy necessarily was abusing D-Bol).  Nonetheless the most interesting thing about this particular case study is that it appears the individual was in fact a fairly decent bodybuilder [1].  I know this because they actually included a recent contest photo of him in the actual paper.

liver damage from d-bol

This is the actual bodybuilder treated in this case study.

This bodybuilder was likely Australian (paper was published out of Australia) and admitted himself to emergency care after a week of muscle and abdominal pain, and a severe fever (102 degrees F).  The bodybuilder admitted he began using d-bol about 6 weeks out from a competition at 100 mg’s per day.  He had a history of AAS use and ran cycles for 6-10 weeks with 2-3 weeks off between cycles over the previous 10 or so years.  He also admitted using 20 mg’s of tamoxifen (nolva) and 2.5 mg’s of letrozole per day.  Clearly he was trying to reduce estrogen as a result of the d-bol.  He also admited to using two diuretics – 80 mg’s per day of Lasix, and 50 mg’s per day of Aldactone.  While Lasix is considered dangerous on it’s own, it is common to use it with Aldactone.  In this particular case 80 mg’s per day is a large dose for just about any bodybuilder.  Finally he also admitted using testosterone enanthate, and propionate in that week prior to his ER visit (his test levels were 484 ng/dl).

The doctors examined him and acknowledged his size at 265lbs, but also documented his shrunken nuts, and male pattern baldness.  Based on his blood work they diagnosed him with acute hepatitis, and a ultrasound found that his liver was enlarged (inflamed).  His blood urea was almost 2.5 times higher than the high end of normal range (55 mg/dl), and his elevated creatinine suggested his kidneys were not operating properly.  This was likely a result of the diuretics, and subsequent dehydration.

Treating D-Bol Induced Liver Damage

So did they break out the TUDCA/UDCA and NAC to treat him?  Nope.  They simply put him on fluids and made him stop the d-bol.  I have often said that instead of implementing other drugs and supplements the best thing you can do for your liver is stop the steroid or prohormone that is causing it to degrade.  Of course this is not what most guys want to do, especially if they are nearing the end of a contest prep.  Either way after 7 days his lab values were significantly improved (although not perfect).  Here’s a look at the day by day improvements:

liver damage from d-bol

The authors believed his fever was a result of a systemic release of liver inflammatory proteins IL-6, and C-Reactive protein.  It could also been as simple as “test flu”, but in the end it was simply a sign of his body telling him to lay off the d-bol and diuretics.


Leave a Reply

Your email address will not be published. Required fields are marked *